Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Takatoshi Anno, Hideaki Kaneto, Ryo Shigemoto, Fumiko Kawasaki, Yasuhiro Kawai, Noriyo Urata, Hirofumi Kawamoto, Kohei Kaku and Niro Okimoto

Summary

Hypoglycemia is induced by many causes, especially over-dose of insulin or oral hypoglycemic agents in diabetic subjects. In such a case, hyperinsulinemic hypoglycemia is usually observed. On the other hand, it is important to classify secondary hypoglycemia and hypoinsulinemic hypoglycemia. Liver injury-induced hypoglycemia is one of the causes of hypoinsulinemic hypoglycemia but rarely observed in clinical practice. Herein, we experienced similar 2 cases of non-diabetic hypoinsulinemic hypoglycemia. Both of them were elderly subjects with low body weight. Furthermore, it is likely that hypoinsulinemic hypoglycemia in both subjects was triggered by severe liver injury, at least in part, due to possible limited liver glycogen store. In elderly subjects with low body weight and/or malnutrition, metabolism in the liver is reduced and glycogen accumulation is decreased. Such alteration brings out acute and marked liver injury, which finally leads to the onset of severe hypoglycemia. It is known that not only liver injury but also multiple organ failure could be induced due to extreme emaciation in subjects. It is likely that in elderly subjects with low body weight and/or malnutrition, multiple organ failure including liver failure could be induced due to the similar reason. Therefore, we should be very careful of such subjects in order to avoid the development of multiple organ failure which leads to life-threatening situations. In conclusion, we should keep in mind the possibility of hypoinsulinemic hypoglycemia when we examine severe liver injury, especially in elderly or starving subjects with low body weight and limited liver glycogen stores.

Learning points:

  • It is important to classify secondary hypoglycemia and hypoinsulinemic hypoglycemia.
  • Liver injury-induced hypoglycemia is one of the causes of hypoinsulinemic hypoglycemia but rarely observed in everyday clinical practice.
  • Herein, we reported similar 2 cases of hypoinsulinemic hypoglycemia without diabetes presumably triggered by severe liver injury.
  • In both cases, hypoglycemia was improved by glucose infusion, although their liver injury was not improved.
  • We should keep in mind the possibility of hypoinsulinemic hypoglycemia when we examine severe liver injury, especially in elderly subjects with low body weight.
Open access

Tess Jacob, Renee Garrick and Michael D Goldberg

Summary

Metformin is recommended as the first-line agent for the treatment of type 2 diabetes. Although this drug has a generally good safety profile, rare but potentially serious adverse effects may occur. Metformin-associated lactic acidosis, although very uncommon, carries a significant risk of mortality. The relationship between metformin accumulation and lactic acidosis is complex and is affected by the presence of comorbid conditions such as renal and hepatic disease. Plasma metformin levels do not reliably correlate with the severity of lactic acidosis. We present a case of inadvertent metformin overdose in a patient with both renal failure and hepatic cirrhosis, leading to two episodes of lactic acidosis and hypoglycemia. The patient was successfully treated with hemodialysis both times and did not develop any further lactic acidosis or hypoglycemia, after the identification of metformin tablets accidentally mixed in with his supply of sevelamer tablets. Early initiation of renal replacement therapy is key in decreasing lactic acidosis-associated mortality.

Learning points:

  • When a toxic ingestion is suspected, direct visualization of the patient’s pills is advised in order to rule out the possibility of patient- or pharmacist-related medication errors.
  • Though sending a specimen for determination of the plasma metformin concentration is important when a metformin-treated patient with diabetes presents with lactic acidosis, complex relationships exist between metformin accumulation, hyperlactatemia and acidosis, and the drug may not always be the precipitating factor.
  • Intermittent hemodialysis is recommended as the first-line treatment for metformin-associated lactic acidosis (MALA).
  • An investigational delayed-release form of metformin with reduced systemic absorption may carry a lower risk for MALA in patients with renal insufficiency, in whom metformin therapy may presently be contraindicated.